Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The abelianization of almost free groups

Author: Charly Bitton
Journal: Proc. Amer. Math. Soc. 129 (2001), 1799-1803
MSC (1991): Primary 03E75, 03E05, 20K27
Published electronically: November 21, 2000
MathSciNet review: 1814113
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We will construct an almost free non-free group $G$ of cardinality $\aleph_{1}$ such that $G/G^{\prime}$ is a free abelian group.

References [Enhancements On Off] (What's this?)

  • 1. C. Bitton, Problems in set theory arising from group theory, PhD thesis, The Hebrew University, 1998.
  • 2. G. Higman, Almost free groups, Proc. London Math. Soc. (3) 1 (1951), 284-290. MR 13:430d
  • 3. M. Magidor and S. Shelah, When does almost free imply free?, J. Amer. Math. Soc. 7 (1994), 769-830. MR 94m:03081
  • 4. W. Magnus, A. Karrass and D. Solitar, Combinatorial Group Theory, Dover Publications, New York, 1966. MR 34:7617
  • 5. S. Shelah, A compactness theorem for singular cardinals, free algebras, Whitehead problem and transversals, Israel J. Math 21 (1975), 319-349. MR 52:10410
  • 6. S. Shelah, Incompactness in regular cardinals, Notre Dame J. Formal Logic 26 (1985), 195-228. MR 87f:03095

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 03E75, 03E05, 20K27

Retrieve articles in all journals with MSC (1991): 03E75, 03E05, 20K27

Additional Information

Charly Bitton
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem, Israel
Address at time of publication: Department of Mathematics, University of California, Irvine, California 92679

Received by editor(s): May 5, 1999
Received by editor(s) in revised form: October 5, 1999
Published electronically: November 21, 2000
Additional Notes: This is part of the author’s Ph.D. thesis done under the supervision of Professor M. Magidor to whom the author is greatly indebted for his help.
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society